In a recent blog post, we talked about tinnitus and what exactly it is. Now let’s look at various ways in which tinnitus can be caused.
What are the common causes of tinnitus?
When discussing causes, it’s important to remember that tinnitus is not a condition or illness. It is a symptom of some other problem occurring in the body.
Noise (Noise-induced tinnitus)
Most people know constant exposure to overly-loud noises can damage their hearing, but those same noises can lead to noise-induced tinnitus. Here’s how: sound is measured in units of pressure, called “decibels.” To better understand this measurement, think of your eardrum as a snare drum. Softer sounds are like a jazz drummer using brushes on that drum; loud noises are like a rock drummer hitting the same drum with a solid stick. So, the louder the noise, the more pressure that noise puts on your hearing mechanisms.
Constant exposure to loud noises (e.g., loud music, loud machinery at home or work, loud recreational activities) can literally overwhelm the mechanisms of the inner ear, causing the kind of damage leading to “phantom” sound signals being sent to the brain.
Trauma that results in injury to the inner ear can interfere with the proper functioning of the cochlea, an organ located in the inner ear. Inside the cochlea are many thousands of tiny hair cells that translate the vibrations of soundwaves into electrical impulses for the brain, where those impulses are recognized as sound.
Should trauma cause hair cells in the cochlea to be damaged, they can begin to “misfire,” so to speak, sending the brain signals about a sound that isn’t really there.
Aging (age-related hearing loss)
At least some level of age-related hearing loss is a fact of life for most people and hearing loss related to the aging process tends to involve the mechanism of the inner ear. As some hair cells die as a natural process of aging, the resulting hearing loss can include tinnitus.
When the ear canal becomes blocked (e.g., by excessive earwax) the pressure built up in the canal can result in tinnitus-like symptoms by interfering with the eardrum. A blockage that makes contact with the eardrum can cause the same symptoms.
Can some medications cause tinnitus?
Some medications can affect hearing, so it’s wise to consider if there might be a connection. There are drugs out there that, while they treat illness, have a quality known as “ototoxicity”—meaning, essentially, they can be toxic to one’s ability to hear properly.
There are many medications and herbs with ototoxic effects, ranging from temporary to long-term, so ask your doctor about the possible side effects of any medication that is prescribed or that you are considering taking over-the-counter.
The drugs to be most concerned about are NSAID (non-steroidal anti-inflammatory drugs), some antibiotics, certain cancer medications, water pills, diuretics, and medications that are quinine-based.
Can illness or health conditions cause tinnitus?
Tinnitus has been reported in connection with various medical conditions, including anemia, anxiety, atherosclerosis, depression, fibromyalgia, high blood pressure, hyperthyroidism, hypothyroidism, Lyme disease, Ménière’s disease, otosclerosis, stress, and temporomandibular joint disorder.
It can’t be stressed enough that tinnitus is a symptom. If you’re experiencing what you think might be tinnitus, please see your physician or a certified hearing health care provider for evaluation.